Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Thyroid levels and Serotonin

Posted by bulldog2 on September 29, 2008, at 18:39:04

In reply to Re: Thyroid levels and Serotonin bulldog2, posted by fleeting flutterby on September 29, 2008, at 12:08:31

> > The following is an excerpt from an eminent neuropsychitrist Dr. Marianco:
> >
> >
> >
> > --------------------------------------------------------------------------------
> >
> >
> > Marianco--Do SSRI's increase T4 to T3 conversion (outside of their ability to through stated purpose of reducing stress for the patient)?
> >
> > I corrected my note - removing that reference. Mea culpa - I shouldn't write when I'm tired.
> >
> > Thyroid function and serotonin activity are highly linked. Both need to be addressed to optimize function.
> >
> > T3 (the active thyroid hormone created from T4 in the liver by the 2D6 enzyme) desensitizes presynaptic serotonin autoreceptors - thus leading to an increase in serotonin production. Giving T3 induces serotonin production. Similarly, in hypothyroidism, serotonin production is reduced. T3 augments the effects of serotonin-increasing medications (such as the SSRIs) by the additive effect both have on desensitizing presynaptic serotonin autoreceptors.
> >
> > Serotonin stimulates hypothalamic TRH production, leading to an increase in TSH production from the pituitary. Adequate serotonin production is necessary to maintain thyroid hormone levels. Increasing serotonin levels with an SSRI may thus help improve thyroid hormone production.
> >
> > A caveat: Theoretically, an excess serotonin may lead to the opposite reaction. For example, excess serotonin leads to reduction in dopamine production, which then leads to increased norepinephrine production, leading to an increased stress response and cortisol production.
> >
> > High levels of cortisol (which can also be caused by high stress levels, low testosterone, etc.) can directly lead to suppression of pituitary TSH secretion, and impair conversion of T4 to T3, and can impair serotonin function (by reducing serotonin receptor density, increasing serotonin uptake via increase in serotonin transporter production, and by increasing tryptophane oxygenase production in the liver - thus reducing tryptophan, the precursor to serotonin).
> >
> > It may be thus important to have an idea of serotonin levels (unless one has a good clinical feel as to a patient's clinical response to assess serotonin levels - as a psychiatrist may have) by measuring urine serotonin levels. This, somewhat, correlates with brain serotonin levels, though I am still assessing this for clinical utility.
> > __________________
> > Any statement I make on this site is for educational purposes only and will change as medical knowledge progresses. It does not constitute medical advice, does not substitute for proper medical evaluation from physician, does not create a doctor/patient relationship or liability. If you would like medical advice, please ask your doctor. Thank you.
> >
>
> Hey, I think your sharing is very kind of you and I imagine it will be of help to some. I'm sorry though-- I'm lost. I'm very much a commoner and just don't grasp what this is saying. I've had Hashimotos Disease since I was 27.... hypothyroid. Started on synthroid at .50mcg, 7 years later was upped to .75mcg then 5 years later to .88mcg now I've been increased to 100mcg.
> Iv'e always been regarded as "the one with no energy"..... "the one will little emotion"..... yet I dont' have a weight problem(I'm on the thin side).....
> I have no medical education, I don't have any college degree at all.(i dont' even know what "caveat" is-- that you use) This talk of T4 and T3 is like trying to learn another language. I do know my overall level -last tested at 2.3 but that's all I know. My doc said if it's between 0-5 then it's OK. I'm on Lexapro also now(for almost 5 months) and feel even MORE lethargic, with no desire to have goals. yuk. I hate all this. It's all so confusing to me.
>
> I like the idea of not paying so much attention to numbers but listening to how the patient is FEELING--- that should be a no brainer but it just isn't.
>
> I wish I could better understand what you are saying-- I do appreciate your kindness and efforts to inform-- and wanted you to know that.
>
> best to you,
> flutterby-mandy
>

I think I will try to make this simple since I'm not sure I totally understand all of this. The higher the tsh means the harder your thyroid is working to convert t4 into t3. The hypothesis seems to be this than disrupts the production of other hormones. By supplementing the body with synthroid you supplement the body with needed t4 or some supplement with t4 and t3 and this takes the load off the thyroid gland. As the tsh goes down the gland is now not working as hard and this may improve other hormonal functions.

I think the doctor had a hypothesis that ssris by boosting serotonin help the thyroid function better and bring the tsh down.
Or in some cases thyroid meds plus an ssri bring about even a better response.

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:bulldog2 thread:854446
URL: http://www.dr-bob.org/babble/20080926/msgs/854815.html